New Mexico, 2018Damaging Wind in New Mexico, June 16, 2018
June 16, 2018 · NWS ABQ · 1 event in 1 county or zone
The remnant circulation from Hurricane Bud shifted northward through Baja California and into the desert southwest on June 16, 2018. An area of light to moderate rain moved northeast across New Mexico during the early morning hours of the 16th with widespread amounts between one quarter and one half inch reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnant circulation from Hurricane Bud shifted northward through Baja California and into the desert southwest on June 16, 2018. An area of light to moderate rain moved northeast across New Mexico during the early morning hours of the 16th with widespread amounts between one quarter and one half inch reported. Enough instability was present over the area by the afternoon to allow scattered thunderstorms to develop across central and eastern New Mexico. An additional one quarter to one half inch of rain with gusty outflow winds occurred with this second round of precipitation. The strongest storm impacted the area around Roswell where strong downburst winds downed a few power lines. Fortunately no flooding was reported on burn scars across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 10:52 AM MST, 23 minutes earlier.
Area forecast discussion, Jun 16, 10:52 AM MST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1152 AM MDT Sat Jun 16 2018
.AVIATION...
18Z TAF CYCLE
A rather wet pattern will remain over New Mexico through tonight with
scattered to numerous showers and thunderstorms. Many central to
western areas of the state will observe occasional MVFR conditions in
moderate rainfall through at least the evening, while thunderstorms
will be possible in the late afternoon. In eastern New Mexico,
thunderstorms will be most likely in the early afternoon as a north-
south oriented line of convection drifts toward TX. Any storms will
be capable of gusty downburst winds with some stronger cells capable
of producing large hail in eastern New Mexico. Precipitation will
decrease in coverage through the late night hours, with generally
isolated to scattered storms expected into Sunday.
52
&&
.PREV DISCUSSION...325 AM MDT Sat Jun 16 2018...
.SYNOPSIS...
Subtropical moisture from the remnants of tropical system Bud
being transported northward across the western and central New
Mexico this morning will expand eastward this afternoon and evening.
Showers and thunderstorms today through this evening will generally
produce one quarter to one half an inch of much needed rainfall
across the region, though higher amounts will be possible, especially
across the east central and northeast plains. As a trough of upper
low pressure moves across Arizona and northern New Mexico Sunday,
deeper layer moisture will move east into Texas with lingering
showers and thunderstorms across portions of the eastern plains and
northern portions of the state. A few showers and thunderstorms will
be possible Monday evening across the eastern plains. Weak upper
level disturbances and a moist southeast low level flow will bring
chances of afternoon and evening showers to areas east of the central
mountains in the afternoon and evening hours Tuesday and Wednesday.
&&
.DISCUSSION...
Flow of subtropical moisture from the remnants of tropical system
Bud between an upper level high pressure center over the southern
Mississippi Valley and an upper level trough over southern CA and the
northern Baja Peninsula is producing light to moderate showers and
isolated thunderstorms across western NM and portions of central NM
in the predawn hours this morning. Radar is showing the strongest
radar returns moving from north central MX into southwest NM at
09Z. Models are projecting increasing showers and thunderstorm
activity across western and central NM this morning through this
evening, expanding eastward across the eastern plains this afternoon
and evening. Models are generally indicating rainfall amounts between
0.25 and 0.50 inches across much of northern and central NM with
locally higher amounts. A flash flood watch is in effect through 00Z
Sunday for portions of the western highlands, where burn scars from
the Bluewater and Diener Canyon Wildfires and the Buzzard Wildfire
will be especially vulnerable. A flash flood watch is also in effect
for the East Slopes of the Sangre de Cristos and the far Northeast
Highlands from 12Z this morning through 03Z this evening with the Ute
Park burn scars presenting areas of heightened risk. The timing of
the arrival of deeper layer moisture across the eastern plains this
afternoon and evening should allow for stronger surface heating and
higher instability to develop. This should allow thunderstorms to
become stronger across the eastern plains with higher chances of
heavier rainfall. The models are pointing toward rainfall totals of
one inch or greater across portions of the eastern plains with the
greatest likelihood in the east central and northeast plains.
Increasing clouds and widespread rainfall today will result in much
cooler than normal temperatures across the area. High temperatures
today are expected to be 5 to 10 degrees below normal in eastern NM
and 10 to 20 degrees below normal across central and western NM.
The upper level trough to the west will move across eastern AZ and
northern NM Sunday. This system will bring a drier southwest to
west-southwest flow of air to the region. Dynamics ahead of the
trough and lingering moisture will produce isolated to scattered
showers and thunderstorms to portions of northern NM and the eastern
plains. The trough will also keep a pool of cooler air aloft which
will result in high temperatures 5 to 15 degrees below normal
despite increasing sunshine.
Temperatures will moderate to near to slightly below normal Monday,
as weak high pressure aloft builds over NM. Weak south to southeast
low level flow Monday will bring an increase in moisture to the
eastern plains, where slight chances of showers and thunderstorms are
expected late Monday afternoon through evening.
The base of a large upper level trough will move across northern AZ
on Tuesday and northern NM on Wednesday. This system will produce
southeast flow east of the central mountains with increasing low
level moisture and chances of afternoon and evening showers and
thunderstorms both days. High temperatures Tuesday and Wednesday will
be slightly below normal. Northwest flow aloft over NM is shown by
both the GFS and ECMWF Thursday and Friday with temperatures near to
slightly below normal. Weak disturbances in the upper level northwest
flow will have the potential to produce showers and thunderstorms
across the northeast and east central plains Thursday and Friday
during the afternoon and evening.
28
&&
.FIRE WEATHER...
A widespread wetting rain event is underway as tropical moisture
associated with the remnants of Tropical Storm Bud streams north
into Arizona and New Mexico ahead of an approaching Pacific low,
which is in the process of opening up into a shortwave trough.
Flash flooding on/near fresh burn scars (i.e. Buzzard, Diener
Canyon, Ute Park, etc.) is likely today into tonight.
Look for a significant downtrend in storm coverage and wetting rain
Sunday as drier air filters in behind the departing shortwave
trough. A warming/drying trend will ensue Monday as an upper level
low slowly meanders across the Great Basin, allowing drying
associated with the westerlies to work further east into central New
Mexico. A hot, dry and unstable airmass will then prevail across
western New Mexico going into the middle of next week, with storms
and wetting rain likely confined to the eastern plains. The 00Z
medium range model solutions diverge from mid to late next week with
the placement and eastward extent of the eastern Pacific upper
high and the progression of troughs moving southeast from the
Pacific Northwest. Lower forecast confidence for late next week, but
daytime temperatures look to be near normal and wetting rain should
continue to be limited to eastern New Mexico.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ515-528.
Flash Flood Watch until 6 PM MDT this evening for the following
zones... NMZ506-508-509.
&&
Hazardous weather outlook, Jun 16, 2:49 AM MST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
349 AM MDT Sat Jun 16 2018
NMZ501>540-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
349 AM MDT Sat Jun 16 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Subtropical moisture from the remnants of tropical system Bud will
move across the region today through this evening with areas of moderate
to locally heavy rainfall expected. There will be a risk of flash
flooding across portions of the western highlands and northeast
highlands, especially in areas with burn scars caused by the Buzzard,
Ute Park, Bluewater and Diener Canyon wildfires.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Low level southeast flow will bring increasing moisture to the
eastern plains Tuesday and Wednesday, while an upper level trough
moves across northern AZ and NM. This environment will have the
potential to produce isolated severe thunderstorms across the eastern
plains in the afternoon and evening hours on Tuesday and Wednesday.
The main storm threats will be strong to damaging winds and large
hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
28
In the hours before
Special weather statement, Jun 16, 10:34 AM MST, 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1134 AM MDT SAT JUN 16 2018
NMZ538-161800-
Chaves County Plains-
1134 AM MDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL NOON
MDT...
At 1132 AM MDT, Doppler radar was tracking strong thunderstorms
along a line extending from 9 miles west northwest of Roswell to 8
miles northwest of Cottonwood. Movement was northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.
Locations impacted include...
Roswell, Dexter, Hagerman, Lake Arthur, Bitter Lake Wildlife Refuge,
Bottomless Lakes State Park, Greenfield, Roswell Correctional
Facility and Midway.
This includes Highway 285 between Mile Markers 79 and 118.
&&
LAT...LON 3340 10480 3360 10435 3301 10397 3296 10434
3296 10452
TIME...MOT...LOC 1732Z 251DEG 28KT 3336 10470 3302 10448
44Special weather statement, Jun 16, 11:07 AM MST, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1207 PM MDT SAT JUN 16 2018
NMZ537-538-161830-
Chaves County Plains-De Baca County-
1207 PM MDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES AND SOUTH
CENTRAL DE BACA COUNTIES UNTIL 1230 PM MDT...
At 1206 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Mesa to near Dexter. Movement
was northeast at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.
Locations impacted include...
Eastern Roswell, Bitter Lake Wildlife Refuge, Bottomless Lakes State
Park and Midway.
This includes Highway 285 between Mile Markers 98 and 147.
&&
LAT...LON 3408 10438 3331 10411 3324 10448 3386 10470
TIME...MOT...LOC 1806Z 242DEG 15KT 3383 10460 3324 10441
44
Special weather statement, Jun 16, 11:10 AM MST, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1210 PM MDT SAT JUN 16 2018
NMZ538-161845-
Chaves County Plains-
1210 PM MDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 1245
PM MDT...
At 1208 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dexter to 6 miles south of Artesia.
Movement was northeast at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Heavy rain, strong downburst winds, and frequent and dangerous cloud
to ground lightning will also be possible with these storms.
Locations impacted include...
Dexter, Hagerman, Lake Arthur and Greenfield.
This includes Highway 285 between Mile Markers 79 and 97.
&&
LAT...LON 3324 10448 3331 10411 3297 10411 3296 10448
TIME...MOT...LOC 1808Z 205DEG 25KT 3321 10442 3276 10440
24
Thunderstorm Wind, Chaves
- When
- June 16, 11:15 AM MST to 11:20 AM MST
- Where
- Chaves County, 0.9 mi SW of Roswell
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.370, -104.530
Power lines reported down in and around Roswell. Damage amounts are a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, June 16 to 18, 20182 deaths · 3 injured · $2.2 million · 1 in hail · 29 events
- Flash Flooding and Hail in Michigan, June 16 to 17, 20181 death · $100 million · 1 in hail · 14 events
- Rip Current in Florida, June 16, 20181 death · 1 event
- Hail and Damaging Winds in Ohio, June 16, 2018$263,000 · 1.25 in hail · 32 events
- Flood and Hail in Massachusetts, June 16 to 18, 2018$185,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 20181 injured · $165,000 · 1 in hail · 16 events
- Flash Flooding and Damaging Winds in Minnesota, June 16 to 17, 2018$315,000 · 50 kt wind · 9 events
- Tornado and Damaging Wind in Mississippi, June 16 to 18, 2018$100,000 · EF0 · 2 events
- Tornado and Flash Flood in Wisconsin, June 16, 2018$63,000 · EF0 · 10 events
- Flash Flood in Ohio, June 16, 2018$75,000 · 1 event
- Heat in Kentucky, June 16 to 18, 201822 events
- Heat in Wisconsin, June 16 to 17, 201820 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751203.